Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 28, 2005, 2:43 AM MDT for Wheatland County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2005, 2:43 AM MDT (08:43 UTC)
- Expired
- Jun 28, 2005, 6:45 AM MDT
- In force
- 4 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Wheatland County, MT
The radar
The Billings radar (KBLX), 84 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBYZ 280856 FFWBYZ MTC107-281245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 243 AM MDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN WHEATLAND COUNTY IN CENTRAL MONTANA * UNTIL 645 AM MDT * AT 243 AM MDT...OFFICIALS ARE REPORTING THAT THE DAM ON THE INLET OF DEADMANS BASIN RESERVOIR...IS IN IMMINENT DANGER OF FAILURE. IF THE DAM WERE TO FAIL...IT WOULD FLOOD ACROSS HIGHWAY 12...NEAR THE WHEATLAND AND GOLDEN VALLEY COUNTY LINE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4625 10952 4625 10942 4639 10942 4639 10953 $$
1 follow-up statement
000 WGUS75 KBYZ 281104 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 501 AM MDT TUE JUN 28 2005 MTC107-281111- WHEATLAND MT- 501 AM MDT TUE JUN 28 2005 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHEATLAND COUNTY IS CANCELLED... COUNTY OFFICIALS REPORT THAT THE WATER LEVEL ON THE INLET CANAL TO DEADMANS BASIN RESERVOIR HAS DROPPED SIGNIFICANTLY. THEREFORE...THERE IS NO LONGER A THREAT OF FLASH FLOODING...AND THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4625 10952 4625 10942 4639 10942 4639 10953 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:00 PM MDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 27, 8:00 PM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT MON JUN 27 2005
.SHORT TERM...VALID FOR TUE AND WED...
EVENING FORECAST IN GOOD SHAPE AS SHORTWAVE EMERGING FROM IDAHO
HAS COMBINED WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE FAIRLY
WIDESPREAD CONVECTION ACROSS OUR WESTERN CWA. MAIN HAZARD HAS BEEN
HAIL...BUT WITH HEAVY RAIN BECOMING PROLONGED IN SOME PLACES THERE
ARE FLOODING CONCERNS AS WELL. NO ZONE UPDATE NEEDED AT THIS
TIME...BUT ANTICIPATE TAKING DOWN THE WATCH (AT LEAST IN THE WEST)
LATER THIS EVENING AS THINGS SHOULD BEGIN TO WIND DOWN AS GREATER
LIFT SHIFTS TO OUR NORTH WITH AFOREMENTIONED WAVE.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN PORTION OF THE
AREA THROUGH 06Z...AND THROUGH 08Z EAST OF A JDN TO SHR LINE.
SMALL HAIL IS LIKELY WITH ANY THUNDERSTORMS THAT DO FORM...WITH
LARGE HAIL A POSSIBILITY AS WELL. MVFR CONDITIONS WILL BE
ASSOCIATED WITH MOST THUNDERSTORMS WITH OCCASIONAL IFR
VISIBILITIES TO 1 MILE WITH THE STRONGER CELLS. EXPECT VFR
CONDITIONS ACROSS THE AREA AFTER 09Z.
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 057/078 057/074 052/082 054/084 057/082 055/079 057/082
64/T 42/T 00/U 00/U 02/T 02/T 20/B
LVM 046/071 047/073 049/078 051/082 051/080 050/077 052/080
53/T 42/T 20/B 00/B 02/T 22/T 20/B
HDN 056/080 055/073 052/084 055/086 057/083 056/083 058/086
44/T 42/T 00/U 00/U 02/T 02/T 21/B
MLS 061/084 057/073 055/083 057/088 056/086 056/084 057/087
53/T 52/T 00/U 00/U 02/T 02/T 22/T
4BQ 060/084 057/073 053/083 055/088 057/086 055/084 058/087
33/T 42/T 00/B 00/U 02/T 02/T 22/T
BHK 058/083 054/071 053/078 056/084 054/082 054/079 055/082
53/T 42/T 00/B 00/B 02/T 02/T 22/T
SHR 052/085 052/076 049/079 052/083 054/082 052/081 055/084
33/T 32/T 00/U 00/U 02/T 02/T 20/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 27, 10:04 PM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1004 PM MDT MON JUN 27 2005 MTZ030>032-036-058-290415- TREASURE-NORTHERN ROSEBUD-CUSTER-POWDER RIVER-SOUTHERN ROSEBUD- 1004 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ033-037-290415- FALLON-CARTER- 1004 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-290415- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1004 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUNDUP TO BILLINGS AND HARDIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
In the hours before
Local storm report, Jun 27, 9:01 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 10 SE ROUNDUP 46.35N 108.39W
06/27/2005 60 MPH MUSSELSHELL MT NWS EMPLOYEE
&&
SJCLocal storm report, Jun 27, 9:20 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 15 N POMPEYS PILLAR 46.22N 107.95W
06/27/2005 0.75 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
ACRSpecial weather statement, Jun 27, 9:39 PM MDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 939 PM MDT MON JUN 27 2005 MTZ028-029-034-035-038>042-056-057-063>068-280445- SOUTHERN BIG HORN-NORTHERN BIG HORN-EASTERN CARBON-RED LODGE FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-GOLDEN VALLEY-JUDITH GAP- MUSSELSHELL-NORTHERN PARK-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH/ABSAROKA MOUNTAINS-CRAZY MOUNTAINS-NORTHERN STILLWATER- BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-NORTHERN SWEET GRASS-BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-CRAZY MOUNTAINS-SOUTHERN WHEATLAND-JUDITH GAP-CRAZY MOUNTAINS-YELLOWSTONE- 939 PM MDT MON JUN 27 2005 THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 539 FOR THE FOLLOWING AREAS IN MONTANA THIS CANCELS 9 COUNTIES IN CENTRAL MONTANA GOLDEN VALLEY MUSSELSHELL WHEATLAND IN SOUTH CENTRAL MONTANA BIG HORN CARBON PARK STILLWATER SWEET GRASS YELLOWSTONE THIS INCLUDES THE CITIES OF...ABSAROKEE...BIG TIMBER...BILLINGS... BRIDGER...COLUMBUS...CROW AGENCY...HARDIN...HARLOWTON...JOLIET... LAVINA...LIVINGSTON...RED LODGE...ROUNDUP AND RYEGATE. MTZ030>032-036-058-280600- CUSTER-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-TREASURE- 939 PM MDT MON JUN 27 2005 SEVERE THUNDERSTORM WATCH NUMBER 539 REMAINS VALID UNTIL 12 AM MDT FOR THE FOLLOWING AREAS IN MONTANA THIS WATCH INCLUDES 4 COUNTIES IN SOUTHEAST MONTANA CUSTER POWDER RIVER ROSEBUD TREASURE THIS INCLUDES THE CITIES OF...BROADUS...COLSTRIP...FORSYTH... HYSHAM...LAME DEER AND MILES CITY.
Special weather statement, Jun 28, 12:17 AM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1217 AM MDT TUE JUN 28 2005 MTZ030>032-036-058-280730- CUSTER-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-TREASURE- 1217 AM MDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 539 TO EXPIRE FOR THE FOLLOWING AREAS IN MONTANA THIS ALLOWS TO EXPIRE 4 COUNTIES IN SOUTHEAST MONTANA CUSTER POWDER RIVER ROSEBUD TREASURE THIS INCLUDES THE CITIES OF...BROADUS...COLSTRIP...FORSYTH... HYSHAM...LAME DEER AND MILES CITY.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:01 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 49 min |
| Jun 27, 6:26 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 34 min |
| Jun 27, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 48 min |
| Jun 27, 7:56 PM MDT | Flash Flood Warning | BYZ | Golden Valley, Stillwater, Wheatland | 6 hr |
| Jun 27, 8:06 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 55 min |
| Jun 27, 8:52 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 38 min |
| Jun 27, 10:45 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
| Jun 27, 10:47 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 58 min |
| Jun 28, 12:02 AM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 58 min |
| Jun 28, 3:18 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 57 min |
| Jun 28, 3:58 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 32 min |
| Jun 28, 4:01 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 59 min |
| Jun 28, 4:10 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 65 min |
| Jun 28, 4:19 PM MDT | Tornado Warning | BYZ | Big Horn | 26 min |
| Jun 28, 4:38 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 67 min |
| Jun 28, 4:45 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 60 min |
| Jun 28, 5:14 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure, Yellowstone | 61 min |
| Jun 28, 5:43 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 62 min |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.